Print

Print


Many thanks to Hugh, Art and others for an interesting article!  The
current issue of Pharmacotherapy hasn't arrived at our library so I'm
commenting on the news article, scuba-l traffic and other posted enews.

The conclusion that, "The combination of depth and Dramamine, however, may
increase the risk of diving, Taylor and colleagues conclude" is a
possibility, but not answered by the methods of the study.  Likewise, a
statement on the safety of Sudafed cannot be made.

Article do no mention if test subjects had impaired alertness from
Dramamine at the surface, before simulated depth.  Impaired alertness does
not affect all Dramamine users.  I wish I had a copy of the paper to
further critique the methods, if anyone does please forward it to me.

Its assumed that since nitrogen narcosis becomes significant past 60ft the
effect of two or more sedating/mind altering drugs increases the risk of
scuba injuries by diminishing diver judgement.  FYI: for drugs, 'additive'
means its effects occur as a summation of effects 1+1=2, or
synergistic,  1+1>2.

Risk may be defined as a factor that increases chance of occurrence.  The
study did not actually show an association between the use of Dramamine and
increase accident or injury rates in actual scuba regardless of depth; such
a question is best answered by the injury and death rates. Does anyone know
if DAN injury/death reports contain toxicology data?  If so, does it
include all drugs or just drugs commonly abused?

The tests used to detect impaired alertness does not immediate translate
into injury. Note, not just drugs, but foods and environmental conditions
can alter mental alertness.

For example, diurnal variation in mental alertness is well known, in normal
subjects awake from 8am, it peaks around 10-1pm, and decreases continuously
therafter, lowest at to 4am the next day.  Thus, divers who, drug free,
night dive can be tested and show 'diminished alertness' AT THE SURFACE,
but is this significant?  What is the definition of significance?  If so
night diving, as well as dives past 100 ft, should be banned.  The same
diminished performance affect personnel required to perform high level
tasks at late night: on call physicians, soldiers, special forces
operatives, firemen, etc.

The ability of a group of heathly drug free divers to control N2 narcosis
at depths past 60ft at peak alertness time [ 10am ] will still vary for
each diver at the same depth; it can be expected that a diver's response to
mind altering drugs will vary at depth.

Its likely that diving experience, particularly experience in controlling
adverse mental conditions induced by environmental stressors: vertigo,
cold, visibility, unfamiliar surroundings etc., diver's physical condition,
age, etc., will contribute heavily to a safe response to injested
drugs/foods/chemicals.

Note: Dramamine, Bonine and Benadryl are similar, but not identical, to
each other.  All can be used for motion sickness.  Relatively, Bonine <
Dramanine < Benadryl as far as sedation or drowsiness.

In regards to Sudafed or pseudoephedrine, it is a drug similar in action to
natural andrenaline and by its pharmacologic action, unlikely to be
problematic at depth at approved doses.  Again, while this study showed no
undue effects, a conclusion on its appropriateness should also consider
injury and death data with toxicology.

Sufficient injury and death data will suggest that divers who use any
drugs/chemical/food are more, less, or unlikely to suffer injury or death,
regardless of the drugs/chemical/food specific effect.  These data take
into account the whole diver response to these drugs/chemical/food, not the
effects of the drug alone.

For example, while Sudafed is presumed safe in normal people who dive,
users are likely taking the drug to treat a disease to avoid aborting a
dive. A percentage of diseased divers will not be adequately treated, and
if they encounter significant troubles and cannot be compensated
adequately, it will be reflected in morbidity/mortality statistics.  The
disease alone, even if fully treated by Sudafed, may produce other effects.

Users of Dramamine usually are 'normal' people who get sea sick without the
drug.  If a percentage of drugged divers encounter significant troubles at
depth, from impaired alertness or other effects that cannot be compensated,
it could be reflected in morbidity/mortality statistics.  However just as
with nitrogen narcosis, familiarity with any unusual sensation in
experienced divers may allow them to 'take control' of the situation.

In conclusion however, The old rubric of avoiding all drugs when diving
remains sound.   A physician recommendation would be to err on the side of
safety, so the conclusion would be to avoid Dramamine particularly for
dives past 60ft, as there are alternatives for motion sickness that do not
cause drowsiness.




At 12:00 AM 9/8/2000 -0400, [log in to unmask] wrote:
 >Date:    Thu, 7 Sep 2000 08:10:25 -0400
 >Subject: Diving & Sudafed - medical research
 >from Yahoo Health
 >News...http://dailynews.yahoo.com/h/nm/20000905/hl/scuba_1.html
 >
 >They also reportedly found a difference in performance simply from depth.
 >
 >
 >I think the issue of drug performance under hyperbaric conditions is way
 >more complex than this article would imply. If in fact the researchers
 >were looking only for temporary neurological impairment in short, dry
 >dives, they clearly are not able to say that diving while using Sudafed is
 >without risk.
 >
 >--
 >I've recalled hearing some stuff implicating Sudafed, but I don't recall for
 >exactly what - - I thought it was performance impairment.   But if you
 >happen to stumble across the references you were thinking of, I'd like to
 >see them...
---
 >but significant blunting of cognitive abilities while pressurized on
 >dramamine.
 >This pretty much corroborates what we already surmised from observations
 >on thousands of divers - that Sudafed (pseudoephedrine) is not harmful to
 >divers on compressed air. That diving with dramamine (or any other sedating
 >drug) is potentiated by the effects of nitrogen at depth and is dangerous
 >should not come as a surprise. (DUH!)
>More comments about this will be in HealthScout.com by today or tomorrow.
>You can find it by looking up my name in the index. (Ernest S. Campbell,
>MD)."
 >

 >Obviously, the best medicine is to not complicate things by being on any
 >medicine.
 >
 >



Warm regards,


Marv



Warm regards,


Marv